Hail, Bath
- When
- June 9, 4:10 AM EST
- Where
- Bath County, Hot Spgs
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.000, -79.830
An area of low pressure aloft dropping southeast through the area triggered a few strong thunderstorms in the early morning hours of June 9th. Storms redeveloped during the afternoon and there were numerous reports of hail, wind and heavy rain across a wide area of southwest and central Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
An area of low pressure aloft dropping southeast through the area triggered a few strong thunderstorms in the early morning hours of June 9th. Storms redeveloped during the afternoon and there were numerous reports of hail, wind and heavy rain across a wide area of southwest and central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 9, 3:12 AM EST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 412 AM EDT TUE JUN 9 2009 .SYNOPSIS... A COLD FRONT ACROSS THE OHIO VALLEY WILL SLOWLY APPROACH THE AREA THE NEXT FEW DAYS AS UPPER LEVEL DISTURBANCES MOVE EAST ALONG THE FRONT. ON FINAL STRONG DISTURBANCE IS EXPECTED TO PUSH THE FRONT THROUGH THE AREA THURSDAY NIGHT OR FRIDAY. AREAS OF SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THE FRONT WILL BE MOVING ACROSS THE REGION...WITH THE BEST COVERAGE EXPECTED ON THURSDAY OR THURSDAY NIGHT. && .NEAR TERM /THROUGH TONIGHT/... WEAK SHORT WAVE HAS GENERATED SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS SOUTHEAST WEST VIRGINIA...MAINLY IN THE GREENBRIER VALLEY EARLY THIS MORNING. THE AIRMASS REMAINS UNSTABLE ENOUGH THAT THIS FEATURE WILL LIKELY CONTINUE GENERATING THE SCT CONVECTION AS IT MOVES EASTWARD ACROSS THE EXTREME NRN SECTIONS OF THE CWA. ONCE THIS WAVE PASSES...LOOKS LIKE IT WILL BE MID TO LATE AFTERNOON BEFORE WE GET UNSTABLE ENOUGH FOR MORE CONVECTION TO DEVELOP. THERE AREA TWO FEATURES THAT MAY HELP FOCUS TSTM DEVELOPMENT THIS AFTERNOON/EVENING. ONE IS THE FAIRLY WEAK WEST TO NORTHWEST LOW LEVEL FLOW INTO THE MTNS- THIS WOULD BRING THE BEST CHC FOR CONVECTION TO DEVELOP ON THE WESTERN SLOPES...AND ALSO A STRONGER LEE TROUGH DEVELOPS BECAUSE OF THE LOW LEVEL WEST FLOW. THIS TROUGH MAY PROVIDE ENOUGH LOW LEVEL CONVERGENCE FOR TSTMS TO DEVELOP LATE THIS AFTERNOON. BECAUSE OF THE UNCERTAINTIES...I HAVE KEPT POPS CHC...THOUGH HAVE HIGH CHC IN THE FAR WEST...AND ALSO IN THE EAST NEAR WHERE THE LEE TROUGH WOULD BE. CONVECTION WOULD STILL BE MAINLY DIURNAL...AS THERE IS NO STRONG UPPER LEVEL FEATURE TO KEEP THE CONVECTION GOING. MOISTURE HAS INCREASED ENOUGH THAT THERE WILL BE MODERATE INSTABILITY...SO A FEW STORMS MAY BECOME STRONG ENOUGH FOR HAIL OR STRONG WINDS. IN ADDITION...THERE WILL BE LOCALLY HEAVY DOWNPOURS. WILL BE A WARM AND HUMID DAY TODAY- KEPT HIGHS A LITTLE BELOW MOS GUIDANCE BECAUSE OF THE EXTENSIVE MID/HIGH CLOUDS...AND THEN WILL BE A WARM AND MUGGY NIGHT WITH DEWPOINTS REMAINING IN THE 60S. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... FOR WEDNESDAY...MODELS ARE FAIRLY CONSISTENT IN BRINGING A STRONGER WAVE ACROSS THE CENTRAL APPALACHIANS TOWARD WED EVENING. WILL KEEP THE HIGHEST POPS IN THE MTNS...STILL JUST HIGH CHC AT THIS POINT WITH SOME QUESTION ABOUT THE TIMING OF THE WAVE. WE WILL STILL BE MODERATELY UNSTABLE...AND THE SHEAR WILL BE INCREASING WITH THE FRONT GETTING CLOSER...SO STORMS MAY BE MORE ORGANIZED BY WED AFT/EVE WITH MORE OF A SEVERE THREAT. IN ADDITION...BY WED NIGHT...IF THE FRONT GETS FAR ENOUGH SOUTH...TRAINING TSTMS INTO THE MTNS MAY BRING AN INCREASING THREAT OF HEAVY RAINS AND FLASH FLOODING- MAINLY WESTERN SLOPES AREAS OF SE WV AND SW VA. ON THURSDAY...THE MODELS HAVE ANOTHER STRONG WAVE PASSING ALONG THE FRONT WHICH GIVES IT A NUDGE TO THE SOUTH...WITH THE FRONT CROSSING THROUGH THE FORECAST AREA LATE THURSDAY AFTERNOON OR THURSDAY NIGHT. WITH THE FORECAST AREA ON THE WARM SIDE OF THE FRONT...LOOK FOR WARM HUMID CONDITIONS WITH A DAILY THREAT OF SHOWERS AND THUNDERSTORMS...THE GREATEST THREAT AND COVERAGE OCCURRING WITH THE FRONTAL PASSAGE LATE THURSDAY. TEMPS THROUGH MID WEEK WILL STAY WARM AND HUMID. HIGH TEMPS IN THE 80S...CLOSE TO 90 SOUTHEAST CWA...LOWS IN THE 60S. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... UPPER FLOW IS FORECAST TO AMPLIFY JUST ENOUGH TO NUDGE SURFACE FRONT TO OUR SOUTH FRIDAY. THE QUESTION IS HOW FAR SOUTH. BOTH THE GFS/ECMWF TAKE THE FRONT DOWN TO ABOUT ATLANTA...BUT NEITHER MODEL COMPLETELY RID CWA OF CLOUD COVER OR PRECIP THREAT. FOR NOW WILL CONTINUE TO MAINTAIN CHC SHRA/TSRA...BUT MAINLY DIURNAL IN NATURE. && .AVIATION /08Z TUESDAY THROUGH SATURDAY/... 00Z RNK SOUNDINGS SHOWS THAT INSTABILITY REMAINS HIGH AT LEAST ACROSS THE MTNS...BUT THE BOUNDARY LAYER IS STABILIZED WITH LOSS OF HEATING AND THERE IS LITTLE IN THE WAY OF TRIGGERS. THE ONLY THING NOTED IS A WEAK WAVE OF SOME TYPE MOVG INTO WV...WITH A NARROW LINE OF SHOWERS ASSOCIATED WITH IT. I HAVE INCLUDED SOME SHOWERS IN THE BLF AND LWB TAFS THRU 12Z TO ACCOUNT FOR THIS- DOES NOT LOOK LIKE THESE WOULD BRING ANYTHING WORSE THAN MVFR CONDS. FURTHER EAST...MID/HIGH CLOUDS ACROSS THE REGION WILL LIMIT RADIATIONAL COOLING AND FOG FORMATION...SO I HAVE MAINTAINED JUST A TEMP PERIOD OF MVFR FOG AT LYH AND DAN. WEAK COLD FRONT ENTERING THE OHIO VALLEY AND A STRONGER LEE TROUGH REDEVELOPING TUESDAY SHOULD ALLOW FOR BETTER COVERAGE LATE THIS AFTERNOON INTO THIS EVENING. HAVE KEPT THE VCTS WITH ATTACHED CB IN FOR ALL TAF SITES...WITH A TEMPO PERIOD OF SHOWERS IN THE EARLY EVENING AT LYH WHERE THE STRONGER CONVERGENCE IN THE LEE TROUGH IS INDICATED. WITH THE APPROACH OF A COLD FRONT AND MOISTURE CONTINUING TO INCREASE...SHOWERS AND STORMS WILL BE SCATTERED TO NUMEROUS FROM WEDNESDAY AFTERNOON THROUGH THURSDAY NIGHT...AND PERIODS OF MVFR/IFR COULD OCCUR IN PASSING SHOWERS/STORMS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ NEAR TERM...JJ SHORT TERM...JJ/PM LONG TERM...PM AVIATION...JJ/RCS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 AM EDT TUE JUN 9 2009
WVZ045-090800-
GREENBRIER WV-
308 AM EDT TUE JUN 9 2009
...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...
AT 307 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DUO...MOVING
EAST AT 20 MPH.
WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR DUO AROUND 315 AM...LEONARD AROUND 345 AM AND
BEARTOWN STATE PARK AROUND 400 AM.
LAT...LON 3823 8035 3811 8036 3805 8024 3799 8073
3809 8076 3808 8071 3824 8050 3826 8041
EXPERIMENTAL
DSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 AM EDT TUE JUN 9 2009
VAZ020-090815-
BATH VA-
343 AM EDT TUE JUN 9 2009
...A STRONG THUNDERSTORM WILL AFFECT BATH COUNTY...
AT 342 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES EAST OF
MARLINTON...MOVING EAST AT 20 MPH.
WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF BATH COUNTY.
LAT...LON 3827 7978 3823 7972 3822 7973 3820 7988
3820 7989 3823 7987 3826 7983 3827 7980
EXPERIMENTAL
DSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 AM EDT TUE JUN 9 2009
VAZ019-WVZ045-090900-
ALLEGHANY VA-GREENBRIER WV-
404 AM EDT TUE JUN 9 2009
...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY AND GREENBRIER
COUNTIES...
AT 403 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
EAST OF RICHWOOD TO LEWISBURG...MOVING EAST AT 20 MPH.
WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR GREENBRIER RIVER TRAIL AROUND 415 AM...
BEARTOWN STATE PARK AROUND 430 AM...ALLEGHANY AROUND 445 AM AND NEOLA
AROUND 500 AM.
LAT...LON 3823 8035 3811 8036 3805 8027 3804 8016
3807 8011 3806 8007 3774 8014 3777 8060
3806 8070 3815 8062 3827 8044
EXPERIMENTAL
DSThe Roanoke radar (KFCX), 115 km away, was scanning. The volume nearest the first event began at 09:08 UTC.
12 hail, 9 thunderstorm wind. Local standard time, as filed.
A large tree was knocked down onto Route 220.
A tree was blown over near intersection of Route 29 and State Route 610.
A tree down was blown down on a house.
Several large trees were reported down.
Several large trees blown down.
Trees reported down and blocking a road at the intersection of Route 610/672.
Trees were blown down by thunderstorm winds and blocked Route 617 near the County line.
Virginia Department of Transportation reported trees blocking a road near the Post Office.
Trees reported down and blocking a road at the intersection of Route 676 and 671.
Some cars were dented and windshields shattered by golfball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183549, 183554, 185839, 183557, 184808, 183558, 183560, 183561, 183566, 183569, 183576, 183579, 183581, 183583, 184801, 184803, 184806, 183589, 183591, 183592, 184809.